In a cohort of adults with atopic dermatitis who were taking dupilumab, nearly a quarter of patients developed new regional dermatoses appearing mostly on the face.
“New facial dermatitis while taking dupilumab is suspected to represent unrecognized [allergic contact dermatitis] for which the diagnostic utility of patch testing has been recently highlighted,” Gefei Alex Zhu, MD, of the department of dermatology at Stanford University School of Medicine, and colleagues wrote in a research letter in JAMA Dermatology.
In a retrospective cohort study from the Stanford Medicine Research Data Repository, data were obtained for all adults who received dupilumab for atopic dermatitis before Nov. 1, 2018; 124 patients were identified, and 73 were included in the analysis.
The median duration of dupilumab treatment was 181 days, with a range of 0 to 522 days.
The 17 patients (23%) who developed new regional dermatoses were more likely to report childhood atopic dermatitis (P = .002) and have autoimmune disease (P = .046).
Fourteen of the patients had facial involvement, and four patients had a history of allergic contact dermatitis confirmed by patch test.
Eczematous in 12 patients and erythema in four patients were the most common morphologies.
Eleven patients were treated with topical corticosteroids, with a median of 94 days until improvement.
Four patients stopped taking dupilumab due to the new regional dermatoses. – by Abigail Sutton
Disclosures: The authors report no relevant financial disclosures.